Nebraska, 2008

Hail and Heavy Rain in Nebraska, June 2, 2008

June 2, 2008 · NWS GID · 2 events in 2 counties and zones

A MCS containing strong to severe thunderstorms slid across the Central Plains overnight and into the early morning hours. Aided by a stout low level jet, this MCS dropped hail up to the size of pennies across far southern portions of south central Nebraska, along with locally heavy rain.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A MCS containing strong to severe thunderstorms slid across the Central Plains overnight and into the early morning hours. Aided by a stout low level jet, this MCS dropped hail up to the size of pennies across far southern portions of south central Nebraska, along with locally heavy rain. As the low level jet weakened during the mid morning hours, thunderstorm intensity was reduced.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 2, 2:59 AM CST, 2 hours 31 minutes earlier.

Area forecast discussion, Jun 2, 2:59 AM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
359 AM CDT MON JUN 2 2008

.DISCUSSION...ACTIVE NEXT 24 HOURS EXPECTED ACROSS SOUTH CENTRAL
NEBRASKA INTO NORTH CENTRAL KANSAS AS A STRONG TO SEVERE MCS SLIDING
ACROSS THE AREA THIS MORNING...LOOKS TO BE FOLLOWED BY ADDITIONAL
MORE DISCRETE CONVECTION THIS LATE AFTERNOON TO EVENING.

FIRST ISSUE TO RESOLVE INVOLVES THE CURRENT MCS AND ITS
PROPAGATION TO THE SOUTHEAST. BASED ON CURRENT TRENDS THE MCS IS
FOLLOWING THE NOSE OF A 40 TO 45 KT LLJ TO THE SOUTHEAST ALONG THE
NORTHERN EDGE OF THE 850MB THETA/E RIDGE AXIS...BUT THE JET IS
SHOWN TO WEAKEN BY 09Z TO 12Z. AT THIS POINT EXPECT THE MCS WILL
BEGIN TO INTERACT WITH STRONG 850MB THETA/E ADVECTION JUST NORTH
OF THE RETURNING WARM FRONT. THIS SHOULD SHIFT THE STORM PROPAGATION
MORE TO THE EAST...MAINLY ALONG AND NORTH OF A HOLDREGE TO HEBRON LINE.
EXPECT THIS WILL ALLOW THE MCS TO EXIT THE CWA BY NO LATER THAN
LATE MORNING.

THE LATE MORNING TO MID AFTERNOON TIME PERIOD THEN LOOK DRY AS
WEAK SHORT WAVE RIDGING TAKES HOLD OF THE REGION. NONETHELESS...MANY
QUESTIONS EXIST AS THE MODELS ATTEMPT TO PUSH A WARM FRONT
NORTHWARD INTO NORTHERN KANSAS BY LATE MORNING ALTHOUGH ITS
PROGRESS MAY BE HALTED IF THE CURRENT MCS KICKS OUT A STRONG
OUTFLOW BOUNDARY TO IMPEDE THE FRONTS RETURN NORTHWARD. WILL
GAMBLE AT THIS POINT THAT ANY OUTFLOW KICKED OUT BY THIS MCS WILL
BECOME DIFFUSE AND MIX OUT SUCH THAT THE WARM FRONT WILL STILL
SLIDE INTO NORTHERN KANSAS. THIS WILL THEN SET THE STAGE FOR
CONVECTION TO INITIALLY DEVELOP OVER THE HIGH PLAINS BY MID
AFTERNOON BUT THEN SLIDE EAST INTO FORECAST AREA BY EARLY EVENING.
UNDER THIS SCENARIO...WITH EFFECTIVE BULK SHEAR IN EXCESS OF 50
KNOTS AND ML CAPES IN EXCESS OF 2000-3000 J/KG ACROSS THE FORECAST
AREA...ANY CONVECTION MOVING INTO THE CWA MAY LIKELY BE IN THE
FORM OF A SUPERCELL. WITH SIGTOR VALUES SHOWN TO EXCEED 3 DURING
THE LATE AFTERNOON TO EARLY EVENING...TORNADOES WILL ALSO BE
POSSIBLE. WILL PLAY UP HWO FOR SEVERE WEATHER EVENT MAINLY THIS
EVENING INCLUDING HAIL...DAMAGING WINDS AND TORNADOES. HIGH
TEMPERATURES WILL ALSO BE VERY TRICKY ON MONDAY GIVEN ALL OF THE
POSSIBLE BOUNDARY SCENARIOS...BUT WILL AIM FOR HIGHS IN THE UPPER
70S NEAR ORD...TO THE MID TO UPPER 80S ACROSS NORTH CENTRAL
KANSAS.

AS THE AREA HEADS INTO THE MID EVENING TO OVERNIGHT HOURS IT
APPEARS ONE OR TWO CONVECTIVE SYSTEMS MAY EVOLVE FROM DISCRETE
CONVECTION ACROSS THE HIGH PLAINS AS THE NOSE OF A 50 TO 60 KT LLJ
IS SHOWN TO BE ACROSS THE FORECAST AREA.  SEVERE THREAT BY THIS
POINT WILL SHIFT TO DAMAGING WINDS AND LOCALLY HEAVY RAIN ALTHOUGH
LARGE HAIL WILL REMAIN POSSIBLE AS WELL.  EXPECT ONE OF THESE
SYSTEMS WILL LINGER ACROSS THE CWA INTO THE MORNING HOURS ON
TUESDAY. ALTHOUGH SEVERE THREAT SHOULD FADE BY THIS POINT...HEAVY
RAIN COULD PRODUCE SOME SERIOUS HYDROLOGICAL ISSUES. WILL HOLD OFF
ON ISSUING A FLOOD WATCH AT THIS POINT...BUT THE DAY CREW WILL
NEED TO REEVALUATE THIS TIME FRAME FOR FLOOD POTENTIAL.

THE MAIN ISSUE WITH THESE CONVECTIVE SYSTEMS WILL BE ANY LARGE
OUTFLOW PUSHING THE FRONT BACK SOUTH INTO THE TEXAS PANHANDLE TO
NORTHEAST KANSAS BY TUESDAY MORNING. ANTICIPATE THIS WILL PUSH THE BEST
CHANCE OF THUNDERSTORMS TO THE SOUTH AND WEST DURING THE LATE
MORNING TO AFTERNOON HOURS...ALTHOUGH A STRAY WEAK THUNDERSTORM
MAY BE POSSIBLE GIVEN LEFT FRONT QUAD OF UPPER JET STREAK BEING
ACROSS THE REGION. HOWEVER...THE FOCUS FOR STRONGER CONVECTION
SHIFTS INTO THE LATE EVENING TO OVERNIGHT HOURS TUESDAY NIGHT. THE
NORTHWESTERN CORNER OF THE FORECAST AREA WILL BE THE MAIN FOCUS
DURING THIS TIME FRAME IN RESPONSE TO A 40 KT LLJ NOSING INTO THE
NEBRASKA SANDHILLS. BOTH THE NAM AND GFS DEVELOP A LARGE MCS OVER
NORTHEAST COLORADO BY LATE EVENING AND SHIFT IT INTO THE SANDHILLS
DURING THE OVERNIGHT HOURS. IN THEORY THIS WOULD LEAVE THE BEST CHANCE
FOR THUNDERSTORMS NORTH OF A LEXINGTON TO ORD LINE BUT WILL LEAVE
A SLIGHT CHANCE FOR THE REMAINDER OF THE AREA IN CASE THE LLJ
FORMS FURTHER TO THE SOUTHEAST.

ALL FOCUS THEN SHIFTS TOWARD WEDNESDAY AS A LARGE UPPER WAVE BEGINS
TO CUT OFF AND DIG INTO THE INTERMOUNTAIN WEST REGION. THIS WILL
LEAVE AN ACTIVE SOUTHWEST FLOW REGIME WITH AN 80 TO 120 KT UPPER
JET STREAK NOSING INTO THE CENTRAL PLAINS. IN RESPONSE TO THIS
WAVE...A DEEP AREA OF LOW PRESSURE IS SHOWN TO DEVELOP ACROSS THE
CENTRAL HIGH PLAINS WITH A WARM FRONT EXTENDING EAST NEAR THE
KANSAS...NEBRASKA BORDER WHILE A DRYLINE PUSHES INTO CENTRAL
KANSAS WITH THE TRIPLE POINT SHOWN TO BE ACROSS NORTH CENTRAL
KANSAS. BOTH THE NAM AND GFS PRODUCE HIGH TO EXTREME INSTABILITY
NORTH OF THIS FRONT WITH CAPE VALUES OF 2000 TO 4000 J/KG. THIS
INSTABILITY ALONG WITH EFFECTIVE BULK SHEAR EXCEEDING 60 KNOTS AND
EFFECTIVE SRH EXCEEDING 200 OVER A LARGE AREA NORTH OF THE FRONT
HAS ALL OF THE SIGNS FOR A TORNADIC OUTBREAK. THIS SCENARIO LOOKS
VERY SIMILAR TO THE TORNADIC OUTBREAK OF MAY 22 2004 AND WILL
BEGIN TO PLAY UP THE WORDING IN THE HWO. OBVIOUSLY THIS TIME FRAME
WILL HAVE TO BE WATCHED VERY CLOSELY OVER THE NEXT 48 HOURS.

&&

.AVIATION...06Z TAF. WILL SEE SOME MID LEVEL CIGS AROUND DURING
THE OVERNIGHT HOURS...WITH THE MAIN QUESTION BEING WHETHER ANY
SHOWERS/THUNDERSTORMS CURRENTLY TO THE NORTH MAKE IT INTO THE KGRI
AREA OVERNIGHT. BASED ON OBSERVATIONAL TRENDS IN COMBINATION WITH
MODEL FORECASTS...LOOKS LIKE THIS WILL LIKELY STAY NORTH OF KGRI
OVERNIGHT SO HAVE KEPT PRECIP MENTION OUT OF THE FORECAST FOR THIS
TIME PERIOD. LOWER CLOUDS...APPROACHING OR INTO THE MVFR RANGE
EXPECTED TO MOVE IN BY THE MID MORNING HOURS WITH A CHANCE FOR
SHOWERS BY THIS TIME AS WELL AS PRECIP TO THE NORTH DROPS
SOUTHEAST. CHANCES FOR STRONGER THUNDERSTORMS ENTER THE PICTURE BY
EARLY EVENING...SOME OF WHICH MAY BE SEVERE.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
Hazardous weather outlook, Jun 2, 4:35 AM CST, 55 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE HASTINGS NE
535 AM CDT MON JUN 2 2008

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
031200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
535 AM CDT MON JUN 2 2008

...SIGNIFICANT SEVERE WEATHER EVENT POSSIBLE LATE THIS AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A SLIGHT RISK OF SEVERE THUNDERSTORMS WILL EXIST THIS MORNING AS AN
ONGOING CLUSTER OF STRONG TO SEVERE THUNDERSTORMS WILL SLIDE
MAINLY ACROSS SOUTH CENTRAL NEBRASKA THROUGH MID MORNING. LARGE
HAIL UP TO THE SIZE OF QUARTERS...DAMAGING WINDS UP TO 60 MPH AND
LOCALLY HEAVY RAINFALL WILL BE THE MAIN HAZARDS FROM THESE STORMS.

A MODERATE THREAT OF SEVERE THUNDERSTORMS WILL THEN EXIST LATE
THIS AFTERNOON TO EVENING. THE HIGHEST THREAT OF SEVERE WEATHER
WILL EXIST ACROSS PORTIONS OF SOUTH CENTRAL NEBRASKA GENERALLY
SOUTH OF INTERSTATE 80 AND PORTIONS OF NORTH CENTRAL KANSAS
GENERALLY NORTH OF HIGHWAY 24. THUNDERSTORMS ARE EXPECTED TO
INITIALLY DEVELOP BY MID AFTERNOON OVER THE HIGH PLAINS BUT WILL
THEN SPREAD EAST INTO THE OUTLOOK AREA DURING THE EVENING HOURS.
STRONG ATMOSPHERIC WIND SHEAR IN COMBINATION WITH A VERY UNSTABLE
AIRMASS WILL ALLOW THESE STORMS TO QUICKLY BECOME SEVERE WITH
LARGE HAIL UP TO THE SIZE OF SOFTBALLS AND DAMAGING WINDS IN
EXCESS OF 60 MPH POSSIBLE. IN ADDITION...CONDITIONS WILL BE
FAVORABLE FOR ONE OR TWO TORNADOES. HEAVY RAIN MAY ALSO PRODUCE
SOME AREAS OF FLASH FLOODING DURING THE LATE EVENING TO OVERNIGHT
HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A CHANCE OF THUNDERSTORMS WILL EXIST TUESDAY INTO TUESDAY NIGHT.
HOWEVER...WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

ANOTHER SIGNIFICANT OUTBREAK OF SEVERE THUNDERSTORMS THEN LOOKS
POSSIBLE WEDNESDAY AFTERNOON TO EVENING ACROSS THE OUTLOOK AREA AS
A WARM FRONT IS SHOWN TO STALL NEAR THE KANSAS...NEBRASKA BORDER.
LARGE HAIL AND DAMAGING WINDS ALONG WITH TORNADOES...SOME
STRONG...ALL LOOK POSSIBLE.

THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS THE OUTLOOK AREA ON
THURSDAY BUT WIDESPREAD SEVERE THUNDERSTORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED AFTER 5 PM THIS AFTERNOON AND
LASTING INTO EVENING OVER SOUTH CENTRAL NEBRASKA AND NORTH
CENTRAL KANSAS.

EMERGENCY MANAGERS...LAW ENFORCEMENT AND SPOTTER GROUPS SHOULD MAKE
PREPARATIONS NOW FOR QUICK DEPLOYMENT THIS AFTERNOON.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

In the hours before

Special weather statement, Jun 2, 3:16 AM CST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
416 AM CDT MON JUN 2 2008

NEZ039-040-046-047-020945-
GREELEY-HOWARD-SHERMAN-VALLEY-
416 AM CDT MON JUN 2 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  HOWARD COUNTY IN CENTRAL NEBRASKA
  SHERMAN COUNTY IN CENTRAL NEBRASKA
  VALLEY COUNTY IN CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF ORD.

AT 414 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LOUP CITY...OR 23 MILES SOUTH OF ORD...AND
MOVING EAST AT 48 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  COTESFIELD BY 430 AM CDT
  ELBA BY 435 AM CDT
  ST. PAUL BY 440 AM CDT

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
ADDITIONAL THUNDERSTORMS ARE EXPECTED TO MOVE EAST INTO VALLEY AND
SHERMAN COUNTIES THROUGH 445 AM...AND WILL ALSO BE CAPABLE OF
PRODUCING SMALL HAIL AND WINDS TO 40 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 2, 3:46 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
446 AM CDT MON JUN 2 2008

NEZ039-040-046-047-061-021015-
BUFFALO-GREELEY-HOWARD-SHERMAN-VALLEY-
446 AM CDT MON JUN 2 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN GREELEY COUNTY IN CENTRAL NEBRASKA
  NORTHWESTERN HOWARD COUNTY IN CENTRAL NEBRASKA
  SHERMAN COUNTY IN CENTRAL NEBRASKA
  SOUTHERN VALLEY COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA

AT 443 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES EAST OF
ARCADIA TO 7 MILES NORTH OF LITCHFIELD TO 9 MILES SOUTH OF MASON
CITY...AND MOVING SOUTHEAST AT 52 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SHERMAN RESERVOIR DAM BY 455 AM CDT
  PLEASANTON BY 500 AM CDT
  ROCKVILLE BY 505 AM CDT
  COTESFIELD BY 510 AM CDT

SMALL HAIL...AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jun 2, 5:20 AM CST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
620 AM CDT MON JUN 2 2008

NEZ060-061-072-073-082-083-021145-
BUFFALO-DAWSON-FURNAS-GOSPER-HARLAN-PHELPS-
620 AM CDT MON JUN 2 2008

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR...

  SOUTHWESTERN BUFFALO COUNTY IN SOUTH CENTRAL NEBRASKA
  SOUTHERN DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF LEXINGTON.
  NORTHEASTERN FURNAS COUNTY IN SOUTH CENTRAL NEBRASKA
  GOSPER COUNTY IN SOUTH CENTRAL NEBRASKA
  NORTHERN HARLAN COUNTY IN SOUTH CENTRAL NEBRASKA
  PHELPS COUNTY IN SOUTH CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF HOLDREGE.

AT 618 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM EUSTIS TO 5 MILES
SOUTHWEST OF SMITHFIELD TO ATLANTA...AND MOVING EAST AT 50 MPH.

* THUNDERSTORMS WILL BE NEAR...
  SMITHFIELD BY 625 AM CDT
  LEXINGTON BY 635 AM CDT
  FUNK BY 640 AM CDT
  ELM CREEK BY 645 AM CDT

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 227 AND 263.

HAIL UP TO DIME SIZE...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Grand Island radar (KUEX), 27 km away, was scanning. The volume nearest the first event began at 11:30 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 hail. Local standard time, as filed.

Heavy Rain, Webster

When
June 2, 5:30 AM CST to 8:00 AM CST
Where
Webster County, 0.87 mi SE of Red Cloud
Reported by
Trained Spotter
Coordinates
40.090, -98.520

Rainfall total of 1.33 inches. Some pea size hail reported.

Hail, Nuckolls

When
June 2, 6:45 AM CST
Where
Nuckolls County, 0.69 mi S of Superior
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
40.020, -98.070

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112836, 112834.